Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Feb 17, 2008, 1:34 AM CST for Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2008, 1:34 AM CST (07:34 UTC)
- Expired
- Feb 17, 2008, 2:30 AM CST
- In force
- 56 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 11:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 4:23 PM CST, 9 hours 11 minutes earlier.
Area forecast discussion, Feb 16, 4:23 PM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CST SAT FEB 16 2008
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY WESTERN
HALF OF FORECAST AREA TONIGHT...
.SHORT TERM...
FORECAST WILL CONTINUE TO REFLECT THE LIKELIHOOD OF THUNDERSTORMS
OVERNIGHT AS VIGOROUS UPPER LEVEL SYSTEM MOVES ACROSS TEXAS THEN
TURNS NORTHEAST TOWARDS ST LOUIS MISSOURI BY SUNDAY LATE MORNING.
THIS SHOULD EJECT A SURFACE BASED SQUALL LINE ALONG WITH DISCRETE
SUPERCELLS IN THE WARM SECTOR THAT HAS BEEN SLOWLY ADVECTING NORTH
AND EAST THROUGHOUT THE DAY. PLEASE REFER TO SEVERE WEATHER
SECTION BELOW...HAZARDOUS WEATHER UPDATE ISSUED EARLIER AND STORM
PREDICTION CENTER GRAPHICS FOR MORE DETAILS. THE COLD FRONT WILL
END SEVERE THREAT SUNDAY MORNING WITH WESTERLY WINDS PROVIDING DRY
AIRMASS FOR WARMTH SUNDAY AFTERNOON. COLD AIR ADVECTION KICKS IN
LATER SUNDAY AND PARTICULARLY MONDAY.
.LONG TERM...
FAIR WEATHER EXPECTED MONDAY NIGHT WITH STEADY WARMING TREND
AFTER A VERY COLD...FROST/FREEZE MORNING TUESDAY. THERE WILL BE A
RENEWED THREAT FOR SEVERE THUNDERSTORMS LATE THURSDAY INTO FRIDAY.
WE HAVE TIME TO REVISIT THIS ONCE WE GET ON THE OTHER SIDE OF THIS
LATEST ROUND.
&&
SEVERE WEATHER POTENTIAL...
RAN RICKS INDEX AND REVIEWED CHAP OUTPUT FOR BOTH THE NAM AND GFS
MODEL SOUNDINGS FOR SEVERAL LOCATIONS IN THE CWA. THERE ARE
INDICATIONS FOR SEVERE THUNDERSTORMS FOR AT LEAST ONE MODEL TIME
STEP OVERNIGHT OR VERY EARLY SUNDAY. THE GFS IS MORE SEVERE THAN
THE NAM AND APPEARS TO BE SLOWER THAN THE NAM SOLUTION. BELOW IS A
TABLE OF OUTPUTS FROM THE CHAP INDICATING THE WORST TIME STEP
OUTPUT FOR EACH LOCATION TESTED.
LOCATION MODEL TIMESTEP PROB SVR HAILSIZE GUSTS TORNADO QPF
KMCB 12Z NAM 17/12Z 29% PENNY 57KT EF1 0.86
KMCB 12Z GFS 17/12Z 69% PING PONG 87KT EF3 0.63
KBTR 12Z NAM 17/12Z 0% PEA 38KT NIL 0.86
KBTR 12Z GFS 17/15Z 7% MARBLE 48KT NIL 1.05
KASD 12Z NAM 17/12Z 0% GRAUPEL 37KT WATERSPOUTS 0.71
KASD 12Z GFS 17/18Z 9% MARBLE 51KT WATERSPOUTS 0.71
KMSY 12Z NAM 17/12Z 6% PEA-MARBLE 49KT WATERSPOUTS 0.65
KMSY 12Z GFS 17/18Z 21% MARBLE 58KT EF0 0.45
KGPT 12Z NAM 17/15Z 0% PEA 44KT WATERSPOUTS 0.59
KGPT 12Z GFS 17/18Z 16% MARBLE 57KT WATERSPOUTS 1.22
WE LAUNCHED AN 18Z SPECIAL RELEASE BALLOON TO ASSIST WITH SEVERE
WEATHER PRE-STORM ENVIRONMENT MONITORING. SOUNDING SHOWS A
CONSIDERABLE AMOUNT OF LOW LEVEL STABILITY TO ERODE. THIS SHOULD
BE THE CASE MAINLY AFTER MIDNIGHT AS BEST DYNAMICS APPROACHES
BEFORE LIFTING NORTHWARD AND LARGE SCALE LIFT TAKES OVER. THE THREAT
SHOULD DIMINISH AS CONVECTION PUSHES EAST OF THE PEARL RIVER. AT THIS
TIME AND BASED ON ABOVE OUTPUT...GREATEST RISK WILL BE NEAR
ATCHAFALAYA BASIN INTO SOUTHWEST MISSISSIPPI AND GRADUALLY
TAPERING IN INTENSITY INTO NEW ORLEANS METRO AREA AND MISSISSIPPI
GULF COAST EARLY SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 56 73 42 59 / 80 60 0 0
BTR 57 74 43 60 / 80 50 0 0
MSY 60 73 48 60 / 60 70 0 0
GPT 59 71 45 59 / 40 80 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR LAZ066.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR GMZ550-555-570-
575.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR GMZ555-570-575.
&&
24Hazardous weather outlook, Feb 16, 7:15 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 715 PM CST SAT FEB 16 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-171745- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 715 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE PRIMARY THREAT WILL BE DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL LARGER THAN PENNIES AND POSSIBLY AS LARGE AS PING PONG BALLS. ISOLATED TORNADOES MAY ALSO OCCUR. THE TIME OF GREATEST THREAT WILL BE BETWEEN 2 AM AND 4 AM GENERALLY WEST OF I-55 FROM MCCOMB TO LAPLACE TO MORGAN CITY...AND 4 AM TO DAYBREAK EAST OF I-55 TO I-59 AND DAYBREAK TO 9 AM ACROSS THE MISSISSIPPI GULF COAST. MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS TONIGHT FOR SOUTH WINDS INCREASING TO 20 TO 25 KNOTS AND SEAS BUILDING UP TO 7 FEET. A LINE OF THUNDERSTORMS MAY MOVE ACROSS THE COASTAL WATERS GENERALLY WEST OF THE MISSISSIPPI RIVER BETWEEN 4AM AND DAYBEAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS.. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING SUNDAY...MAINLY ACROSS COASTAL MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE OUTLOOK AREA AGAIN LATE THURSDAY INTO FRIDAY. MARINE... SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH SUNDAY FOR THE GULF COASTAL WATERS FOR SOUTHWEST WINDS OF 20 TO 25 KNOTS AND SEAS UP TO 7 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING. EMERGENCY MANAGERS AND FIRST RESPONDERS SHOULD CLOSELY MONITOR THE LATEST STATEMENTS FOR POSSIBLE WATCHES ACROSS THE OUTLOOK AREA.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:24 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 36 min |
| Feb 17, 3:38 AM CST | Tornado Warning | LIX | Saint Helena, Tangipahoa | 37 min |
| Feb 17, 4:12 AM CST | Tornado Warning | LIX | Tangipahoa, Washington | 33 min |
| Feb 17, 4:48 AM CST | Tornado Warning | LIX | Washington | 27 min |
| Feb 17, 4:54 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 36 min |
| Feb 17, 9:18 AM CST | Special Marine Warning | LIX | 27 min | |
| Feb 17, 10:33 AM CST | Special Marine Warning | LIX | 87 min | |
| Feb 17, 12:11 PM CST | Special Marine Warning | LIX | 2 hr | |
| Feb 17, 5:13 AM CST | Severe Thunderstorm Warning | LIX | Pearl River | 62 min |
| Feb 17, 10:08 AM CST | Severe Thunderstorm Warning | LIX | Hancock | 32 min |
| Feb 17, 10:18 AM CST | Tornado Warning | LIX | Hancock, Harrison | 27 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.